If there’s an ongoing bacterial infection, it’s not unlikely for your doctor to prescribe antibiotics. Antibiotics are drugs that are meant for treating infections brought about by bacteria.

While highly effective in putting a bacterial infection under control, unfortunately, antibiotics can come with some side effects — some are very common while others can be quite serious.

In this article, we will discuss some of the most common side effects of antibiotics. Knowing them can help keep you from worrying should you encounter any of them after popping antibiotics in your mouth.

There are many different types of antibiotics out there. The ones that a doctor prescribes will depend on certain factors, such as the kind of bacteria that’s causing the infection.

Because different types of antibiotics available are made up of different types of ingredients, every single antibiotic can come with its own set of side effects.

However, most antibiotics tend to share some side effects, and they are usually very common ones. Some of the things that you may experience upon taking antibiotics prescribed by your doctor include:

Nausea

Antibiotics can irritate the lining of the stomach, and this is the reason why they are known to cause nausea in many. Some people actually experience vomiting some time after taking their antibiotics.

So should you take antibiotics with meals to minimize nausea? Ask your doctor — some antibiotics work better when taken with food, while others work more effectively if they’re taken on an empty stomach.

Mild Diarrhea

Perhaps you are aware that there are both good bacteria and bad bacteria in your gut. Unfortunately, antibiotics cannot tell the difference between the two, so they simply kill all of those that they come across with.

It’s because of this sudden upset in the population of bacteria, good and bad alike, in your intestines why the intake of antibiotics can leave you with loose stools or mild diarrhea.

Yeast Infection

If you’re a woman and you are taking antibiotics prescribed by your doctor, there is always this possibility of you ending up with vaginal yeast infection, which is due to candida albicans, a type of fungus.

Again, it has something to do with the fact that antibiotics also kill good bacteria in the gut — with the number of those beneficial bacteria diminished, problem-causing microbes get the opportunity to cause infections.

Oral Sores

Just because you’re a male doesn’t mean you are impervious to having a yeast infection due to antibiotic intake. Did you know that it’s something that can strike your mouth?

When that happens, you may end up suffering from painful oral sores or ulcers. At times even blisters may form. According to doctors, it is amoxicillin that can commonly cause such issue.

Tooth Discoloration

Other than the soft tissues inside the mouth, your teeth can also be affected by the intake of antibiotics — your pearly whites may end up discolored. An antibiotic called tetracycline is notorious for causing tooth discoloration.

The good news this side effect can be reversed by your dentist. But if it’s prescribed to a baby or children below 8 years old, the discoloration tends to be permanent.

Photosensitivity

Simply put, photosensitivity means you are more sensitive to the sun than others, and it’s another noteworthy common side effect of tetracycline other than tooth discoloration.

When you are photosensitive, light seems brighter than usual. Also, your skin becomes more susceptible to getting sunburned. To be safe, wear sunglasses and a hat, and also apply sunscreen.

WARNING: Never stop taking your antibiotics because you don’t like the side effects. What you need to do is inform your doctor about it. And if you experience severe symptoms such as severe abdominal pain, difficulty in breathing and skin rashes, get immediate medical attention.

Comments